American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists vol:64 issue:1 pages:54-8
PURPOSE: Two case reports of rapid decreases in valproic acid levels after initiation of meropenem in patients who developed new-onset seizure activity during treatment with cefepime are presented. SUMMARY: A 60-year-old Caucasian woman with myelodysplasia was transferred to the medical intensive care unit (MICU) on day 11 of her hospitalization. Cefepime was given as empiric therapy for febrile neutropenia. Pulmonary invasive aspergillosis was diagnosed. On day 16 of hospitalization, epileptic activity was confirmed. Valproic acid was initiated. Cefepime was discontinued and meropenem was initiated for treatment of cefepime-resistant pneumonia. Serum valproic acid levels decreased to subtherapeutic levels within 24 hours. Meropenem was discontinued and ceftazidime was started on day 22; serum valproic acid levels gradually increased but never reached therapeutic levels again. The patient died of intractable invasive aspergillosis on day 33. A 54-year-old Caucasian man with myelodysplasia was admitted to the MICU for nonconvulsive status epilepticus. Ten days before admission, cefepime had been started empirically for the treatment of neutropenic fever. One day before MICU admission, valproic acid was initiated as treatment for status epilepticus. The next day, serum valproic acid levels were therapeutic; cefepime was switched to mero penem. Serum valproic acid levels decreased within 24 hours and phenytoin was added. On day 4, the patient's serum valproic acid levels decreased further and meropenem was discontinued. Although the valproic acid dosage was increased, valproic acid levels did not return to the therapeutic range. The patient died on day 11. CONCLUSION: Following cefepime therapy, a clinically important interaction between meropenem and valproic acid occurred in two critically ill patients with new-onset status epilepticus.